Drug Increases Risk For Tuberculosis

Contact: Gina M. Digravio, 617-638-8491 | gina.digravio@bmc.org

Boston, Mass. — Researchers from Boston University School of Medicine (BUSM) have shown that patients with rheumatoid arthritis or Crohn’s disease taking the drug Infliximab, are at greater risk of developing tuberculosis. The study, which appears in the October 11, 2001 issue of the New England Journal of Medicine, shows that the drug lowers the resistance of patients with latent tuberculosis infection making them more susceptible to tuberculosis disease.

The researchers, led by Joseph Keane, MD, Pulmonary Center and Tuberculosis Control Program, and assistant professor of medicine at BUSM, reviewed data from the Food and Drug Administration’s Adverse Event Reporting System (AERS) on tuberculosis disease following Infliximab therapy. They found incidences of tuberculosis disease were more common than other infectious diseases and that tuberculosis occurred at a higher frequency in these patients than in those not using the drug. Currently, 147,000 people have taken the drug.

Infliximab works to reduce the inflammation associated with rheumatoid arthritis and Crohn’s disease by lowering the level of tumor necrosis factor (TNF) activity in the body. “While lower levels of TNF activity are successful in treating these two diseases, we have found that a lack of TNF leaves the body more susceptible to tuberculosis in infected patients,” said Keane.

Keane and his colleagues emphasize the need for physicians to communicate with patients this increased risk and to take proper precautionary measures. “In addition, screening for tuberculosis should become mandatory prior to treatment and physicians should remain vigilant for unusual presentations of tuberculosis after treatment with this drug begins,” he added.

The study was supported by a National Heart, Lung and Blood Institute grant, the Massachusetts Thoracic Society and the American Lung Association of Massachusetts.